COVID-19 Resource Center

COVID-19 Resource Center

Source:

Healio Interviews

Disclosures: Grawe reports no relevant financial disclosures.
January 19, 2021
3 min read
Save

Q&A: Reaction to facial fillers may be seen with Moderna COVID-19 vaccine

Source:

Healio Interviews

Disclosures: Grawe reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Adverse events recorded in phase 3 trials of the COVID-19 vaccine developed by Moderna have included facial swelling in patients who have previously received facial fillers.

While this reaction does not lead to preclusions from the vaccine, patients who have received facial fillers should be aware of it.

Adverse events recorded in phase 3 trials of the COVID-19 vaccine developed by Moderna have included facial swelling in patients who have previously received facial fillers.

Healio spoke with K. Roxanne Grawe, MD, a board-certified plastic and reconstructive surgeon and founder of Roxy Plastic Surgery in Columbus, Ohio, about the effect and what clinicians and patients should know.

K. Roxanne Grawe

Q. What risks have been shown for those with facial fillers who have received the COVID-19 vaccine?

A. In Moderna’s phase 3 trial, which included 30,000 subjects, three patients who had facial fillers had adverse reactions with moderate swelling to their face. The rest of the patients did not have this reaction, and we do not know for sure if others had facial fillers. There was no specific type of filler that this side effect was associated with, as one patient had lip filler and the others had cheek filler. Fortunately, the swelling was easily treated with oral steroids and Benadryl. In fact, the patient with lip filler said that this happened to her once before with the flu vaccine.

There are no specific risks that we can identify for specific fillers that would make practitioners warn against getting the COVID-19 vaccine.

Q. Why might facial fillers be affected by the vaccine?

A. Although we do not know exactly why these patients were affected by the vaccine, it is likely related to the fact that most facial fillers are made of hyaluronic acid. This is a natural substance we have as a component of our own collagen, which holds water. As the body is reacting to a foreign substance and causing an immune response, which is what the vaccine is made to do to provide natural immunity to a foreign substance such as a virus, it brings healing cells to the area in the form of swelling. Think of twisting your ankle; your body works on healing the area by swelling, bringing healing cells and a good blood supply to the injured area. When you have hyaluronic acid increased in a certain area and have an immune reaction, it can cause even more swelling in that area because of hyaluronic acid’s ability to hold on to fluid.

Q. What should clinicians look out for before administering or recommending the vaccine to their patients?

A. A history of facial fillers would not make a patient a poor candidate for the vaccine. The vaccine provider should ask if you have any medical conditions, allergies, currently have a fever, have a bleeding disorder or are on a blood thinner, are currently immunocompromised or on a medication that affects your immune system, are pregnant or attempting to become pregnant, are breastfeeding or have received another COVID-19 vaccine.

You should not get the vaccine if you have a history of severe allergic reactions to a previous dose of the vaccine or are allergic to any vaccine ingredient. The Moderna vaccine ingredients are messenger ribonucleic acid, aka mRNA, lipids, tromethamine, tromethamine hydrochloride, acetic acid, sodium acetate and sucrose.

At this time, I believe practitioners who are providing facial fillers should warn patients of the potential reaction when getting the vaccine and facial fillers and instruct them to return to the office if any increase in facial swelling occurs.

Q. What should patients with facial fillers be asking their medical providers before receiving the vaccine?

A. Patients should make sure to educate themselves about the possible side effects before receiving the vaccine. They should follow up with their facial filler provider should they have any reaction to the vaccine with their facial fillers.

Q. What should patients look for after they receive the Moderna vaccine?

A. Common side effects include injection site reactions: pain, tenderness, swelling of the lymph nodes in the injection arm, swelling of the injection area, redness and general side effects, including fatigue, headache, muscle pain, joint pain, chills, nausea and vomiting, and fever.

Severe side effects are rare and usually occur within a few minutes to an hour after the vaccine. These include difficulty breathing, swelling of the face or throat, a fast heartbeat, a rash all over the body, or dizziness and weakness. If you experience these reactions, call 911 or go to the nearest hospital.

Side effects with fillers can include swelling of the area filled, for example, lips if you had lip injections, or swelling to the face in general. If this is painful or increasing, call your filler provider or your family doctor. If there is any swelling of the neck or throat that makes it difficult to breathe or swallow, go immediately to the emergency room or call 911.

You can also report any vaccine side effects to the FDA/CDC Vaccine Adverse Event Reporting System at 1-800-822-7967 or online at https://vaers.hhs.gov/reportevent.html.

Moderna is also doing smartphone-based surveys to evaluate patients’ side effects after the vaccine.

Q. When should patients see their health care provider again after the receiving the vaccine?

A. The Moderna vaccine is completed with two doses. Patients should get the second dose with their provider around 1 month after their first injection. Other than that, there is no required follow-up unless there are any of the above side effects noticed.